Rare diseases

Australia’s first post-COVID multisystem inflammatory syndrome reported in an adult


Doctors in NSW have reported the first known Australian case of multisystem inflammatory syndrome in an adult (MIS-A) following COVID-19 infection.

More commonly seen in children (MIS-C), the case was a 42-year-old female presenting with seven days of subjective fevers, myalgia, light-headedness, abdominal pain, nausea, palpitations and non-pleuritic chest pain.

There was also bilateral conjunctival injection, a widespread blanching macular rash, and oedema of the hands bilaterally.

The symptoms occurred almost a month after PCR and serology-confirmed acute COVID-19 pneumonitis during which there had been no respiratory distress, need for oxygen or hospitalisation.

The patients had recovered fully 72 hours before onset of the new symptom complex.

Laboratory investigations consistent with MIS-C/A included evidence of inflammation with elevated C-reactive protein as well as neutrophilia, thrombocytopenia and elevated brain natriuretic peptide.

“The patient responded to two doses of intravenous immunoglobulin (2 g/kg each) following 48 hours’ inotropic support (metaraminol infusion then low dose noradrenaline). Aspirin (3 mg/kg daily) was administered, as well as IV antibiotics for 72 hours whilst cultures were pending.”

MIS-A was diagnosed on the basis of current case definitions – here and here.

“Adults and adolescents with MIS-C/A typically present with multisystem involvement often incorporating myocarditis, shock and gastrointestinal features, whereas younger children present more commonly with a Kawasaki disease-like illness,” the letter to the MJA said.

“Given the absence of specific diagnostic markers, the overlapping phenotype with toxic shock syndrome and the poor sensitivity of cultures and serological markers for these alternative diagnoses, such differentials must be carefully considered in the early phase of illness.”

The case report said prompt treatment with intravenous immunoglobulin and/or steroids was essential to minimise long-term morbidity from coronary artery dilatation.

Further cases of MIS-C/A were anticipated following increasing COVID-19 case notifications in NSW and Victoria.

Already a member?

Login to keep reading.

OR
Email me a login link
logo

© 2022 the limbic